Alert archive / Nebraska / Tornado Warnings in 2024
Tornado Warning 27, NWS Hastings, NE
NWS Hastings, NE issued this tornado warning at Jul 1, 2024, 6:12 PM CDT for Furnas County, Harlan County, Phelps County, Nebraska. It was in force for 33 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 1, 2024, 6:12 PM CDT (23:12 UTC)
- Expired
- Jul 1, 2024, 6:45 PM CDT
- In force
- 33 min
- Issued by
- NWS Hastings, NE
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 0.75 in
Counties Furnas County, NE, Harlan County, NE, Phelps County, NE
The radar
The Grand Island radar (KUEX), 93 km from the middle of the area, began a volume at 23:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 1, 6:29 PM CDT | TORNADO | 1 Ne Atlanta, NE | Estimated location of trained spotter reporting a brief touchdown of a tornado. |
| Jul 1, 6:30 PM CDT | TSTM WND GST 61 | 6 Wnw Atlanta, NE | |
| Jul 1, 6:38 PM CDT | TSTM WND DMG | 1 Se Holdrege, NE | Social media report of 1-2 inch in diameter branches down south of the fairgrounds. Time estimated based on radar. |
| Jul 1, 6:39 PM CDT | TSTM WND GST 66 | 3 Ssw Holdrege, NE | From WL-HOLDREGE3.44SSW. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 17 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 1, 3:58 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 11.2 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 22 J/kg
- Mixed-layer CIN
- -399 J/kg
- Mixed-layer LCL
- 1020 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 186 m²/s²
- 0-3 km storm-relative helicity
- 124 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted.
886
WFUS53 KGID 012312
TORGID
NEC065-083-137-012345-
/O.NEW.KGID.TO.W.0027.240701T2312Z-240701T2345Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Hastings NE
612 PM CDT Mon Jul 1 2024
The National Weather Service in Hastings has issued a
* Tornado Warning for...
Southwestern Phelps County in south central Nebraska...
Northeastern Furnas County in south central Nebraska...
Northern Harlan County in south central Nebraska...
* Until 645 PM CDT.
* At 612 PM CDT, a severe thunderstorm capable of producing a tornado
was located over Oxford, or 17 miles southwest of Holdrege, moving
northeast at 35 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This dangerous storm will be near...
Atlanta around 620 PM CDT.
Other locations in the path of this tornadic thunderstorm include
Holdrege.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4031 9971 4035 9967 4035 9964 4038 9964
4057 9947 4032 9918 4031 9918 4024 9964
TIME...MOT...LOC 2312Z 235DEG 29KT 4029 9963
TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
$$
Mangels2 follow-up statements
766
WWUS53 KGID 012320
SVSGID
Severe Weather Statement
National Weather Service Hastings NE
620 PM CDT Mon Jul 1 2024
NEC065-012330-
/O.CAN.KGID.TO.W.0027.000000T0000Z-240701T2345Z/
Furnas NE-
620 PM CDT Mon Jul 1 2024
...THE TORNADO WARNING FOR NORTHEASTERN FURNAS COUNTY IS CANCELLED...
The tornadic thunderstorm which prompted the warning has moved out
of the warned area. Therefore, the warning has been cancelled.
A Tornado Watch remains in effect until 1000 PM CDT for south central
Nebraska.
&&
LAT...LON 4057 9947 4032 9918 4031 9918 4028 9961
4035 9963 4039 9963
TIME...MOT...LOC 2320Z 233DEG 27KT 4033 9958
$$
NEC083-137-012345-
/O.CON.KGID.TO.W.0027.000000T0000Z-240701T2345Z/
Phelps NE-Harlan NE-
620 PM CDT Mon Jul 1 2024
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 645 PM CDT FOR
SOUTHWESTERN PHELPS AND NORTHERN HARLAN COUNTIES...
At 620 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Oxford, or 13 miles southwest of Holdrege, moving
northeast at 30 mph.
HAZARD...Tornado and quarter size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This dangerous storm will be near...
Atlanta around 625 PM CDT.
Holdrege around 635 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4057 9947 4032 9918 4031 9918 4028 9961
4035 9963 4039 9963
TIME...MOT...LOC 2320Z 233DEG 27KT 4033 9958
TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
$$
Mangels297
WWUS53 KGID 012330
SVSGID
Severe Weather Statement
National Weather Service Hastings NE
630 PM CDT Mon Jul 1 2024
NEC083-137-012345-
/O.CON.KGID.TO.W.0027.000000T0000Z-240701T2345Z/
Phelps NE-Harlan NE-
630 PM CDT Mon Jul 1 2024
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 645 PM CDT FOR SOUTH
CENTRAL PHELPS AND NORTHEASTERN HARLAN COUNTIES...
At 630 PM CDT, a severe thunderstorm capable of producing a tornado
was located over Atlanta, or 7 miles southwest of Holdrege, moving
northeast at 35 mph.
HAZARD...Tornado and quarter size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This dangerous storm will be near...
Holdrege around 635 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4032 9918 4031 9918 4029 9948 4033 9952
4038 9953 4055 9945
TIME...MOT...LOC 2330Z 239DEG 28KT 4036 9948
TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
$$
MangelsWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before this tornado warning went out at Jul 1, 4:44 PM CDT, 1 hour 28 minutes earlier. Its key messages:
- Scattered severe storms are expected to develop this afternoon, with all forms of severe weather possible. These storms should eventually merge this evening with a transition to mainly a wind threat after dark. Areas north and east of the Tri-cities could see rainfall totals of 2 to 4 inches resulting in potential flooding.
- Heat index values have climbed over 100 across areas south of the warm front this afternoon, and should fill in northward across much of the remaining advisory area over the next few hours. Heat concerns should diminish by mid-evening.
- A cold front will bring northerly winds and mild temperatures to the area Tuesday, slowly crossing the local area through the daytime hours. A few strong to severe storms will be possible near and to the south of this front Tuesday PM.
- Another round of more widespread thunderstorms, some of which could be severe, is anticipated Wednesday evening.
- The 4th of July is looking fairly pleasant with high temperatures ranging from the upper 70s to the north and mid to upper 80s across north central Kansas. Dry weather is expect for the late afternoon through evening hours Thursday.
- Near to below normal temperatures with various small chances for precipitation expected through the remainder of the forecast period.
Area forecast discussion, Jul 1, 4:44 PM CDT, 1 hour 28 minutes before
Area Forecast Discussion
National Weather Service Hastings NE
444 PM CDT Mon Jul 1 2024
.KEY MESSAGES...
- Scattered severe storms are expected to develop this
afternoon, with all forms of severe weather possible. These
storms should eventually merge this evening with a transition
to mainly a wind threat after dark. Areas north and east of
the Tri-cities could see rainfall totals of 2 to 4 inches
resulting in potential flooding.
- Heat index values have climbed over 100 across areas south of
the warm front this afternoon, and should fill in northward
across much of the remaining advisory area over the next few
hours. Heat concerns should diminish by mid-evening.
- A cold front will bring northerly winds and mild temperatures
to the area Tuesday, slowly crossing the local area through
the daytime hours. A few strong to severe storms will be
possible near and to the south of this front Tuesday PM.
- Another round of more widespread thunderstorms, some of which
could be severe, is anticipated Wednesday evening.
- The 4th of July is looking fairly pleasant with high
temperatures ranging from the upper 70s to the north and mid
to upper 80s across north central Kansas. Dry weather is
expect for the late afternoon through evening hours Thursday.
- Near to below normal temperatures with various small chances
for precipitation expected through the remainder of the
forecast period.
&&
.DISCUSSION...
Issued at 326 PM CDT Mon Jul 1 2024
A warm front is lifting north across the region this afternoon.
Ahead of this front, low clouds and stratus have held
temperatures down in the 70s, while temperatures have spiked to
the south, with heat index values climbing above 100 the past
couple of hours across north central Kansas. Where skies have
remained clear, instability has grown the past few hours, and a
few storms are starting to develop across northwestern Kansas.
Given the shear associated with the warm front, these storms
could rapidly turn severe as they reach our area, and a tornado
watch is now in effect for all of south central Nebraska
through 10 PM. Later in the evening, as the storms merge and
develop into a line, expect the threat to transition to strong
winds, with thunderstorm wind gusts up to 70 mph possible with
the stronger storms.
In addition to the chance for severe weather this evening, some
models have a secondary cluster of thunderstorms developing
across the Panhandle of Nebraska with a cold front and crossing
the area overnight, with the focus of the heaviest precipitation
mainly east of the Tri-Cities. If this develops, these areas
could see some significant rainfall totals of 2 to 4 inches from
these multiple rounds of precipitation, potentially resulting
in localized flooding, and flood watch is also in effect for
several Nebraska counties mainly east of Highway 281 from 7 PM
this evening through 7 AM Tuesday morning.
As the aforementioned cold front stretches across the southern
portions of our area on Tuesday, could see additional storm
development mainly southeast of the Tri-Cities during the
afternoon hours, some of which will have the potential to be
strong to severe. This front should then sag further south on
Wednesday, with an upper level disturbance forecast to impact
the local area Wednesday night. This could bring some fairly
widepsread precipitation to the area again Wednesday night,
along with a small potential for some severe weather, especially
for areas west of Highway 281.
Thereafter the upper level flow will remain fairly active...with
multiple disturbances embedded in seasonably cool northwesterly
flow impacting the local area through next weekend. This will
result in generally near to below normal temperatures each
afternoon along with off and on again small chances for addition
thunderstorm activity.
&&
.AVIATION /18Z TAFS THROUGH 18Z TUESDAY/...
Issued at 1231 PM CDT Mon Jul 1 2024
For KGRI/KEAR Airports:
Low level stratus can be seen eroding across north central
Kansas early this afternoon on satellite imagery. This trend is
forecast to continue over the next few hours, with improving
conditions at both terminals anticipated by 01/21Z-01/22Z. As
conditions improve, thunderstorms are expected to develop
west/southwest of the terminals, spreading east during the late
afternoon through evening hours. While both terminals will
likely be impacted by a period of +TSRAs along with the
potential for some strong thunderstorm wind gusts and even
severe weather, kept only a mention of a VCTS for the time
being and will need to amend TAFs to include the stronger storms
once they develop and timing becomes more clear. Contemplated a
6 hour period of LLWS at the terminals after midnight, but
ultimately opted to disregard as the agreement was not great in
model data and confidence was low. Thunderstorm chances should
shift east and diminish at the terminals around 02/07-08Z...with
a shift to northerly winds anticipated behind a cold front
during the morning hours Tuesday.
&&
.GID WATCHES/WARNINGS/ADVISORIES...
NE...Heat Advisory until 8 PM CDT this evening for NEZ072-082-083.
Flood Watch from 7 PM CDT this evening through Tuesday morning
for NEZ040-041-047>049-063-064.
KS...Heat Advisory until 8 PM CDT this evening for KSZ005>007-
017>019.
&&
DISCUSSION...Rossi
AVIATION...RossiHazardous weather outlook, Jul 1, 12:22 PM CDT, 5 hours 50 minutes before
Hazardous Weather Outlook National Weather Service Hastings NE 1222 PM CDT Mon Jul 1 2024 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 021730- Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance- Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York- Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin- Webster-Nuckolls-Thayer- 1222 PM CDT Mon Jul 1 2024 This Hazardous Weather Outlook is for south central Nebraska and portions of north central Kansas. .DAY ONE...This Afternoon and Tonight. Late this afternoon and evening, mainly between 5pm and midnight, nearly the entire area will be under at least a small chance for severe storms, with the threat overall-greater in Nebraska counties than Kansas counties. Hail to the size of golf balls, damaging wind gusts of 60 to 70 MPH, and perhaps a few tornadoes are all possible. Although the threat for severe storms should largely wane by midnight, scattered weaker storms could continue well into the night. In addition to the chance for severe weather, heavy rainfall will impact portions of the area, with isolated rainfall totals of 2 to 4 inches possible for areas generally northeast of the Nebraska tri-cities, which could see multiple rounds of thunderstorms. As a result, a flood watch is in effect starting at 7 PM. Please see the latest flood watch product for additional information. Turning to heat concerns: Areas along and south of the Kansas, Nebraska state line will become quite hot this afternoon, with heat index values of at least 100 to 105 degrees. As a result, a Heat Advisory will be in effect from 1 to 8 PM for all area Kansas counties, along with Gosper, Furnas and Harlan counties in Nebraska. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. On Tuesday, at least spotty, and mainly weak thunderstorms will be possible almost anywhere in the outlook area. However, there is at least a Marginal Risk that a few severe storms could develop along a cold front in far southeast portions of the area, affecting counties such as Thayer, Jewell and Mitchell. Marginally severe hail and wind are the primary threats. These extreme southeast parts of the area may also experience another day with heat indices of 100 to 105 degrees along and just ahead of the cold front. Between Wednesday and Saturday, intermittent thunderstorm chances continue for various parts of the area, including at least low chances for Thursday, Independence Day, mainly in the morning. Some of the thunderstorms Wednesday evening and overnight could be strong to severe, particularly along and west of Highway 183. .SPOTTER INFORMATION STATEMENT...Please report any instances of large hail, strong wind gusts over 50 MPH, tornadoes, heavy rainfall in excess of 3 inches, or flooding that may occur today and tonight. && More information may be obtained at the following web page: https://www.weather.gov/hastings Rossi
In the hours before
Special weather statement, Jul 1, 5:03 PM CDT, 1 hour 9 minutes before
Special Weather Statement
National Weather Service Hastings NE
503 PM CDT Mon Jul 1 2024
NEZ072-082-012230-
Gosper NE-Furnas NE-
503 PM CDT Mon Jul 1 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN GOSPER AND FURNAS
COUNTIES THROUGH 530 PM CDT...
At 503 PM CDT, Doppler radar was tracking a strong thunderstorm near
Bartley, or 15 miles east of McCook, moving northeast at 35 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This strong thunderstorm will be near...
Cambridge around 515 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Tornado Watch remains in effect until 1000 PM CDT for south central
Nebraska.
&&
LAT...LON 4035 10020 4035 10010 4044 10009 4044 9998
4059 9998 4043 9983 4000 9971 4000 10019
TIME...MOT...LOC 2203Z 240DEG 31KT 4020 10033
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
MangelsLocal storm report, Jul 1, 6:01 PM CDT, 11 minutes before
Preliminary Local Storm Report
National Weather Service Hastings NE
601 PM CDT Mon Jul 1 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0532 PM Tstm Wnd Gst 6 SSE Holbrook 40.22N 99.97W
07/01/2024 M58 MPH Furnas NE Public
&&
KSLocal storm report, Jul 1, 6:05 PM CDT, 7 minutes before
Preliminary Local Storm Report
National Weather Service Hastings NE
605 PM CDT Mon Jul 1 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0551 PM Tornado 2 N Beaver City 40.17N 99.83W
07/01/2024 Furnas NE Storm Chaser
Storm chaser reports brief touchdown of a
rope tornado 2-3 miles north of Beaver City.
&&
SRLocal storm report, Jul 1, 6:07 PM CDT, 5 minutes before
Preliminary Local Storm Report
National Weather Service Hastings NE
607 PM CDT Mon Jul 1 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0535 PM Tstm Wnd Gst 6 SSE Holbrook 40.22N 99.97W
07/01/2024 M58 MPH Furnas NE Public
Corrects time of previous tstm wnd gst
report from 6 SSE Holbrook.
&&
KSThe office that day
Everything else NWS Hastings, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 1, 4:56 AM CDT | Areal Flood Advisory | GID | Gosper, Phelps | 5 hr |
| Jul 1, 12:09 PM CDT | Flood Watch | GID | Greeley, Hamilton, Howard, Merrick, Nance, Polk and 1 more | 15 hr |
| Jul 1, 5:03 PM CDT | Special Weather Statement | GID | Furnas | 27 min |
| Jul 1, 5:30 PM CDT | Severe Thunderstorm Warning | GID | Furnas, Gosper | 45 min |
| Jul 1, 5:50 PM CDT | Tornado Warning | GID | Furnas, Harlan | 25 min |
| Jul 1, 6:09 PM CDT | Severe Thunderstorm Warning | GID | Furnas, Gosper, Harlan, Phelps | 51 min |
| Jul 1, 6:37 PM CDT | Tornado Warning | GID | Harlan, Kearney, Phelps | 23 min |
| Jul 1, 6:45 PM CDT | Severe Thunderstorm Warning | GID | Harlan, Phelps | 7 min |
| Jul 1, 6:50 PM CDT | Severe Thunderstorm Warning | GID | Buffalo, Franklin, Harlan, Kearney, Phelps | 40 min |
| Jul 1, 6:58 PM CDT | Tornado Warning | GID | Buffalo, Kearney | 32 min |
Nearby
Tornado Warnings in Nebraska, 2024Every tornado warning in 2024Tornadoes in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.